Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 10, 2002

Daily Care

Question from Chicago, Illinois, USA:

My four year old son is on multiple injections of Lantus (insulin glargine) in the morning and Humalog with meals, and while his blood sugars during the day are within normal limits, he has a rise of about 100 mg/dl [5.6 mmol/L] from 9:00 pm-midnight which seems like an odd time for a rise. He drops on his own (20 mg/dl [1.1 mmol/L]) from 3:00-6:00 am. It seems as soon as he stops moving and lays down his sugar goes up. I have tried mixing Regular with Humalog at dinner, and changing his dinner meal to low-fat, low glycemic meals. High fat meals make the rise worse. I like using Lantus, but what can I add to it to help the rise from 9:00 pm-midnight?

Answer:

I wonder if you might not be expecting too much. For a four year old with type 1 diabetes, you don’t want him low during the night, and it seems you are avoiding this.

That said, how many carbs are there in his snack at bedtime? Adding fast insulin at bedtime means two shots, and maybe the risk of a low, but it’s likely he needs some. What is the actual glucose at bedtime and in the morning? If they’re okay, then I surely would ignore this. Low is bad.

LD